Alert archive / Alabama / River Flood Warnings in 2020
River Flood Warning 56, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Feb 19, 2020, 9:11 AM CST for 5 counties in Alabama. It took effect at Feb 20, 2020, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 19, 2020, 9:11 AM CST (15:11 UTC)
- In effect from
- Feb 20, 2020, 12:00 AM CST
- Expired
- Feb 19, 2020, 9:16 PM CST
- In force
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 109 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Black Warrior River at Oliver Lock and Dam (TODA1). The gauge peaked at 128.24 ft at Feb 19, 2020, 2:00 PM CST.
- Action stage
- 122 ft
- Minor stage
- 129 ft
- Moderate stage
- 138 ft
- Major stage
- 146 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02465005, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 19, 5:52 AM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Feb 19, 5:52 AM CST, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 552 AM CST Wed Feb 19 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0319 AM CST Wed Feb 19 2020/ Through Thursday. The main cold front is now just south of the area. We will continue to see post-frontal rainfall through the morning. Much of the afternoon will be dry across the area, although we will begin to see a surge of moisture from the sw by late afternoon. This will allow the rain chances to increase in the southwest just before sunset. By the evening hours, southerly flow will continue to lift moisture up and over the front, thus increasing rain chances across the south and eventually into the north overnight. At this time there appears to be a short 3 to 6 hour rain-free time frame for the southwest and 6 to 9 hours for the central sections and 9 to 12 hours for the far north. So not really much of a time frame for dry conditions. Rainfall will be widespread by Thursday morning as the trough begins to work into the region. Look for the front to slowly sag southward with the post frontal rain clearing 4 to 6 hours afterwards. By sunset Thursday the best rain chances will be south of the I-20 corridor. Temperatures will also be quite tricky on Thursday as the highs may occur outside of their regularly scheduled times. As we work into the evening, rain chances drop off after Midnight across the area and temperatures will drop into the mid 20s north to mid 30s south. 16 .LONG TERM... /Updated at 0319 AM CST Wed Feb 19 2020/ Friday through Wednesday. Colder and drier air is expected Friday and Saturday as ridging builds in across the region. Morning lows will be in the upper 20s to low 30s and highs will be in the 40s to 50s. An upper level low moves eastward through the Rockies early Sunday morning and an associated surface low deepens across the Great Plains through the day on Sunday. As this deepening occurs, we start seeing more southerly flow and could see increased rain chances with the new warm front lifting northward as early and Sunday afternoon. Guidance has come into agreement with the timing of best rain chances for Sunday evening through Monday as the low lifts northeastward and stretches a cold front through the area. At this point, it doesn't look like the atmosphere will be able to destabilize ahead of the cold front, so I have not included thunderstorms in the forecast. However, some guidance does hint at some instability working in, so while I can't rule out thunderstorms completely, confidence remains too low to include in the forecast 6 days out. Model guidance diverges substantially Tuesday into Wednesday giving little confidence in the forecast. Since we haven't seen much run to run consistency with how the Sunday/Monday low pressure system evolves, it's hard to gauge how the system following that could evolve towards mid-week. For now, I'll split the difference with 30- 40% chance of rain. 25/Owen && .AVIATION... 12Z TAF Discussion. Rain shield now south of the I-20 corridor, with IFR/MVFR ceilings. Look for the rain to continue to slide south and east this morning, before dissipating this afternoon. This begin to pivot tonight and rain will increase once again from the SW overnight, with widespread rain expected by Thursday morning. Could be a brief window this afternoon with VFR conditions, especially in the north. Note: AMD NOT SKED continues for KASN due to observations not making it into our system. While we are able to see observations, TAFs will still be generated, but a timely amendment may not occur. 16 && .FIRE WEATHER... Winds remain out of the north for most of today with the cold front to our south. A second round of rain moves in Thursday behind the front. Rain chances finally end Friday through Saturday as high pressure builds in. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 55 40 45 27 48 / 30 80 90 0 0 Anniston 56 41 47 28 49 / 50 80 100 0 0 Birmingham 55 43 47 30 49 / 40 90 100 0 0 Tuscaloosa 55 44 48 30 50 / 40 90 100 0 0 Calera 56 44 47 30 49 / 50 90 100 10 0 Auburn 60 44 47 33 48 / 60 80 100 40 0 Montgomery 62 49 51 34 52 / 60 90 100 20 0 Troy 65 50 53 36 51 / 60 90 100 40 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Feb 19, 3:23 AM CST, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 323 AM CST Wed Feb 19 2020 ALZ011>015-017>050-201230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 323 AM CST Wed Feb 19 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Many river basins across Central Alabama are in flood stage. Please see the latest river statements for specific details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. River basins will continue to experience flooding over the next several days. Please see the latest river statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not anticipated at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 6:22 PM CST | Special Weather Statement | BMX | Talladega | 38 min |
| Feb 18, 6:37 PM CST | Areal Flood Advisory | BMX | Bibb, Shelby, Talladega | 3 hr |
| Feb 18, 7:12 PM CST | River Flood Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 5 days |
| Feb 18, 7:57 PM CST | Areal Flood Advisory | BMX | Chambers, Chilton, Clay, Coosa, Randolph, Tallapoosa | 5 hr |
| Feb 18, 8:48 PM CST | Areal Flood Advisory | BMX | Jefferson, Tuscaloosa | 3 hr |
| Feb 18, 11:52 PM CST | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 25 hr |
| Feb 19, 6:03 AM CST | River Flood Warning | BMX | Chilton, Coosa, Elmore, Shelby, Talladega | 6 days |
| Feb 19, 7:16 AM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 42 hr |
| Feb 19, 8:43 AM CST | River Flood Warning | BMX | Autauga, Dallas, Lowndes | 21 days |
| Feb 19, 8:43 AM CST | River Flood Warning | BMX | Dallas | 21 days |
| Feb 19, 9:11 AM CST | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 48 hr |
Nearby
River Flood Warnings in Alabama, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.